Thunderstorm Wind, Amelia
- When
- July 3, 3:12 PM EST
- Where
- Amelia County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -77.983
Trees down in three locations including on Route 38.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 3:07 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT MON JUL 3 2006
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
LATEST RADAR IMAGERY SHOW BROKEN LINE OF PULSE STORMS EXTENDING
FROM CARTERSVILLE...TO AMELIA TO CHASE CITY. MORE ISOLATED STORMS
WERE POPPING ELSEWHERE OVER SE AND CENTRAL VA. AIRMASS PLENTY
UNSTABLE...WITH RUC SOUNDINGS SHOWING MUCAPES OF AROUND 2500 J/KG.
ALSO...LOW LEVEL LAPSE RATES STEEP OVER A RELATIVELY DEEP LAYER.
ALL OF THIS SUGGESTS DECENT DOWNDRAFT POTENTIAL...DUE TO
EVAPORATIONAL COOLING...WITH THE HEAVIER THUNDERSTORMS. WHAT IS
MISSING TODAY...IN TERMS OF SEVERE POTENTIAL...IS ENVIRONMENTAL
SHEAR...LIMITING ORGANIZATION OF THE LINE...AND WIND POTENTIAL VIA
MIXING. BOTTOM LINE...EXPECT EXISTING ISOLD PULSE SEVERE WITH THIS
SYSTEM...WITH ONLY CHANCE FOR MORE WIDESREAD SEVERE IF OUFLOWS
FROM INDIVIDUAL CELLS CAN MERGE INTO A FAST MOVING LINE.
BEYOND THIS EVENING...COULD SEE ISOLD STORMS...ALMOST
ANYWHERE...THROUGH THE NIGHT...GIVEN LEFT OVER BOUNDARIES...ALTHOUGH
COVERAGE SHOULD BE MINIMAL. LIKELY A REPEAT TOMORROW WITH
SCATTERED AFTERNOON AND EVENING COVERAGE INVOF ANY
BOUNDARIES...AND ISOLD SEVERE POTENTIAL...BUT MORE WIDESPREAD
ACTIVITY SHOULD HOLD OFF UNTIL FRONT PUSHES THROUGH AREA MID WEEK.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LOOKS LIKE A WET AND STORMY PERIOD WED AND THU...WITH NAM AND GFS
SUGGESTING WED NIGHT MAY BE THE WETTEST PERIOD. E TO W ORIENTED FRONT
PROGGED TO DROP INTO THE FA ON WED...THEN SLOWLY DROP THROUGH THE
AREA WED NIGHT...AS A WAVES OR LOW PRES MOVE ALONG IT. THESE
WAVES...WITH ASSOC FRONTOGENETICAL FORCING...PROVIDE ENHANCED
LIFT. THIS GIVES US OUR BEST BET FOR MORE WIDESPREAD
RAINFALL...WITH EMBEDDED THUNDER. BEST SEVERE POTENTIAL LOOKS TO
BE WED AFTERNOON AND EVENING...AS LOW LEVEL AND DEEP LAYER SHEAR
INCREASE SIGNFICANTLY...GIVING POTENTIAL FOR MORE ORGANIZED
CONVECTION... POSSIBLY SUPERCELLS OR LINES. PRECIP SHOULD PUT S OF
THE AREA THU NIGHT...WITH DRY AND LESS HUMID CONDITIONS ON TAP FOR
THE WEEKEND.
&&
.AVIATION...
MAINLY VFR NEXT 24 HOURS. LIGHT FOG/HAZE WILL RESTRICT VSBY IN THE
LATE NIGHT/EARLY MORN TIME PERIOD BUT NO WORSE THEN TEMPO MVFR VSBYS
EXPECTED.
&&
.MARINE...
GOING WITH A MARGINAL SMALL CRAFT ADVISORY FOR INDEPENDECE DAY FOR
CHES BAY. PRES GRADIENT SQUEEZE AND GOOD MIXING AS SEEN VIA MODEL
SOUNDING SUGG SOLID 15 KTS WITH GUSTS AROUND 20 KTS PSBL DURING LATE
MORN INTO EARLY EVE. OTRW...MODERATE TO OCNLLY STRONG SW FLOW REGIME
PERSISTS THRU WED AHEAD SFC COLD FRONT PRESSING IN FROM NW. WINDS
SHIFT NORTH LATE WED NIGHT THRU THU MORN AND MAY BE FLIRTING WITH
SMALL CRAFT ADVISORY CONDS AGAIN DURING THIS TIME.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 FROM NOON TUESDAY TO 9 PM
TUESDAY.
&&
SHORT TERM...REILLY/KIMBALL
LONG TERM...REILLY AVIATION...KIMBALL
MARINE...CULLENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 557 AM EDT MON JUL 3 2006 ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032- 102-VAZ048-049-060>100-041000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 557 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EASTERN AND SOUTHEASTERN VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THE VERY HOT AND HUMID CONDITIONS TODAY WILL CAUSE HEAT INDICES TO CLIMB BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON... HIGHEST AWAY FROM THE COASTS. IN ADDITION...ISOLATED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT... DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... CONTINUED HOT AND HUMID CONDITIONS ARE EXPECTED ON INDEPENDENCE DAY...WITH HEAT INDICES AGAIN BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON. OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON WEDNESDAY. THREATS WILL INCLUDE SEVERE WIND GUSTS... LARGE HAIL...AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1025 AM EDT MON JUL 3 2006 MDZ023>025-VAZ099-031530- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD- 1025 AM EDT MON JUL 3 2006 ...THUNDERSTORM MOVING ACROSS LOWER MARYLAND EASTERN SHORE... AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF POCOMOKE CITY...OR ABOUT OVER PRINCESS ANNE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WHITESBURG AT 1030 AM EDT...GOODWILL AT 1040 AM EDT...GIRDLETREE... AND SNOW HILL AT 1050 AM EDT...BOXIRON...AND...MOUNT WESLEY AT 1055 AM EDT...PUBLIC LANDING AT 1105 AM EDT. ANOTHER STORM WAS COMING INTO THE CRISFIELD AREA. WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. DR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 305 PM EDT MON JUL 3 2006 VAZ060-032000- PRINCE EDWARD VA- 305 PM EDT MON JUL 3 2006 ...STRONG THUNDERSTORM MOVING ACROSS PRINCE EDWARD COUNTY... AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HAMPDEN SYDNEY...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TUGGLE AT 315 PM EDT...HAMPDEN SYDNEY AT 325 PM EDT...KINGSVILLE...AND...WARSHAM AT 330 PM EDT...FARMVILLE AT 335 PM EDT...RICE AT 355 PM EDT. WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE EXPECTED IN THE PATH OF THIS STORM. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 324 PM EDT MON JUL 3 2006 VAZ095-097-098-032030- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- 324 PM EDT MON JUL 3 2006 ...DEVELOPING THUNDERSTORM ACROSS TIDEWATER... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEWLY DEVELOPED THUNDERSTORM OVER DOWNTOWN NORFOLK...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR GREENBRIER AT 330 PM EDT...KEMPSVILLE AT 340 PM EDT...GALLUPS CORNER AT 345 PM EDT...PRINCESS ANNE PLAZA AT 350 PM EDT...LYNNHAVEN AT 355 PM EDT...OCEANA NAS AT 400 PM EDT. WIND GUSTS TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL IS EXPECTED IN THE PATH OF THIS STORM. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 326 PM EDT MON JUL 3 2006 VAZ071-082-083-090-032015- CHARLES CITY VA-HENRICO VA-JAMES CITY VA-NEW KENT VA- 326 PM EDT MON JUL 3 2006 ...STRONG THUNDERSTORM MOVING EAST OF RICHMOND... AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROXBURY...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR ADKINS STORE AT 330 PM EDT...ROACHES CORNER AT 340 PM EDT...CHICKAHOMINY SHORES AT 400 PM EDT...MOUNT AIRY AT 405 PM EDT...DIASCUND AT 410 PM EDT...WARREN MILL AT 415 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 332 PM EDT MON JUL 3 2006 VAZ095-097-098-032015- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- 332 PM EDT MON JUL 3 2006 ...THUNDERSTORMS OVER HAMPTON ROADS... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM NEAR DOWNTOWN NORFOLK TO 9 MILES SOUTHWEST OF GREAT BRIDGE...MOVING EAST AT 15 MPH. THESE STORMS WILL AFFECT THE CITY OF CHESAPEAKE...NORFOLK...PORTSMOUTH AND VIRGINIA BEACH THROUGH 415 PM. WIND GUSTS TO 40 MPH...LIGHTNING...HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. FOSTER
The Norfolk radar (KAKQ), 95 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees down in three locations including on Route 38.
Numerous trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522051, 5522053, 5522052.